Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 78, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 17, 2024, 6:23 PM EDT for Hampden County, Middlesex County, Worcester County, Massachusetts. It was in force for 67 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2024, 6:23 PM EDT (22:23 UTC)
- Expired
- Jul 17, 2024, 7:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hampden County, MA, Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 68 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:28 PM EDT | TSTM WND GST 65 | 1 S Holden, MA | Reported by Trained Spotter. |
| Jul 17, 6:40 PM EDT | TSTM WND DMG | 1 N Worcester, MA | In Worcester tree reported down on a house, though the house was not damaged. Relayed via amateur radio. |
| Jul 17, 6:50 PM EDT | TSTM WND DMG | 4 E Groton, MA | In Groton wires were reported down. Relayed via amateur radio. Time estimated via radar. |
| Jul 17, 7:02 PM EDT | TSTM WND DMG | 2 Se Acton, MA | In Acton a tree was reported blocking a lane of travel. Relayed via amateur radio. Time estimated by radar. |
| Jul 17, 7:02 PM EDT | TSTM WND DMG | 3 Nnw Littleton, MA | In Littleton trees and wires reported down. Relayed via amateur radio. Time estimated via radar. |
| Jul 17, 7:14 PM EDT | TSTM WND DMG | 3 Nnw Chelmsford, MA | In North Chelmsford trees reported down on wires. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:58 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WUUS51 KBOX 172223
SVRBOX
MAC013-017-027-172330-
/O.NEW.KBOX.SV.W.0078.240717T2223Z-240717T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
623 PM EDT Wed Jul 17 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Worcester County in central Massachusetts...
Central Middlesex County in northeastern Massachusetts...
Southeastern Hampden County in western Massachusetts...
* Until 730 PM EDT.
* At 622 PM EDT, severe thunderstorms were located along a line
extending from near Ashburnham to Spencer to near Monson, moving
east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Worcester, Lowell, Framingham, Leominster, Fitchburg, Billerica,
Marlborough, Shrewsbury, Chelmsford, Natick, Dracut, Milford,
Westford, Acton, Gardner, Hudson, Westborough, Grafton, Concord,
and Sudbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4269 7127 4224 7141 4201 7176 4203 7185
4203 7243 4227 7207 4269 7194 4271 7169
TIME...MOT...LOC 2222Z 273DEG 17KT 4262 7189 4227 7199 4205 7234
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
KS3 follow-up statements
116
WWUS51 KBOX 172249
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
649 PM EDT Wed Jul 17 2024
MAC013-172258-
/O.CAN.KBOX.SV.W.0078.000000T0000Z-240717T2330Z/
Hampden MA-
649 PM EDT Wed Jul 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMPDEN COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central and northeastern Massachusetts.
LAT...LON 4269 7127 4224 7141 4227 7196 4269 7190
4271 7169
TIME...MOT...LOC 2248Z 261DEG 54KT 4264 7159 4229 7169 4207 7204
$$
MAC017-027-172330-
/O.CON.KBOX.SV.W.0078.000000T0000Z-240717T2330Z/
Worcester MA-Middlesex MA-
649 PM EDT Wed Jul 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN WORCESTER AND CENTRAL MIDDLESEX COUNTIES...
At 648 PM EDT, severe thunderstorms were located along a line
extending from near Groton to Shrewsbury to Southbridge, moving east
at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Worcester, Lowell, Framingham, Leominster, Fitchburg, Billerica,
Marlborough, Shrewsbury, Chelmsford, Natick, Dracut, Westford, Acton,
Hudson, Westborough, Concord, Sudbury, Holden, Ashland, and
Hopkinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4269 7127 4224 7141 4227 7196 4269 7190
4271 7169
TIME...MOT...LOC 2248Z 261DEG 54KT 4264 7159 4229 7169 4207 7204
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
KS902
WWUS51 KBOX 172300
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
700 PM EDT Wed Jul 17 2024
MAC017-027-172330-
/O.CON.KBOX.SV.W.0078.000000T0000Z-240717T2330Z/
Worcester MA-Middlesex MA-
700 PM EDT Wed Jul 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN WORCESTER AND CENTRAL MIDDLESEX COUNTIES...
At 700 PM EDT, severe thunderstorms were located along a line
extending from near Groton to Westborough to near Dudley, moving east
at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Worcester, Lowell, Framingham, Leominster, Fitchburg, Billerica,
Marlborough, Shrewsbury, Chelmsford, Natick, Dracut, Westford, Acton,
Hudson, Westborough, Concord, Sudbury, Ashland, Hopkinton, and
Northborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4269 7127 4224 7141 4227 7178 4269 7186
4271 7169
TIME...MOT...LOC 2300Z 270DEG 17KT 4264 7153 4229 7163 4207 7198
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
KS548
WWUS51 KBOX 172313
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
713 PM EDT Wed Jul 17 2024
MAC017-027-172330-
/O.CON.KBOX.SV.W.0078.000000T0000Z-240717T2330Z/
Worcester MA-Middlesex MA-
713 PM EDT Wed Jul 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHEASTERN WORCESTER AND CENTRAL MIDDLESEX COUNTIES...
At 712 PM EDT, severe thunderstorms were located along a line
extending from Tyngsborough to Southborough to near Webster, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lowell, Framingham, Billerica, Marlborough, Chelmsford, Natick,
Dracut, Westford, Acton, Hudson, Westborough, Concord, Sudbury,
Ashland, Northborough, Wayland, Pepperell, Tyngsborough, Groton, and
Maynard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4269 7127 4228 7140 4229 7161 4270 7169
4271 7166
TIME...MOT...LOC 2312Z 258DEG 32KT 4265 7143 4230 7153 4208 7188
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:47 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 17, 3:47 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
347 PM EDT Wed Jul 17 2024
.SYNOPSIS...
Scattered showers and thunderstorms will move across the region this
evening before weakening. A cold front moves into the region
Thursday bringing lower humidity away from the south coast. The
front moves offshore Thursday night with high pressure in control
Friday through the weekend. This brings seasonable temperatures and
comfortable humidity levels.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
* Severe Thunderstorm Watch for CT and interior MA north and
west of I-95
Storms are increasing in coverage across eastern NY along a pre-
frontal trough, and these storms will move west to east across
interior MA and CT through early evening. Low and mid level lapse
rates are muted but MLCAPES have increased to 1000 J/kg and further
destabilization is likely so expect storms to intensify during the
next few hours. Effective shear 35-40 kt which is more than
sufficient for storms to organize into line segments and clusters.
Damaging wind remains the primary threat, but latest CSU machine
learning guidance is indicating there is a low prob for a tornado.
Main focus for severe weather will be in the interior north and west
of I-95.
Convection should weaken as it approaches RI and SE MA after
00z given more stable marine layer and diminishing instability.
After midnight, another weak shortwave is forecast to track
south of SNE coast and may result in regeneration of showers
and embedded t- storms. Focus for convection overnight into Thu
morning will be over the coastal waters but northern extent may
reach along the south coast and Cape/Islands where instability
lingers through the night. The uncertainty will be how far north
showers and t-storms get.
Otherwise, cold front moves into northern and western MA toward
daybreak with lows dropping into the 60s here, but lows holding in
the low-mid 70s elsewhere with high humidity.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday...
A few showers and isolated t-storms may linger into the
morning, especially SE MA and Cape/Islands ahead of the cold
front where 70+ dewpoints contribute to marginal instability.
The cold front is expected to eventually stall near the coastal
plain which will keep humid conditions along the south coast,
but gradually lowering dewpoints through the 60s and into the
upper 50s further in the interior during the afternoon which
will be a welcomed airmass change. Clouds will give way to
increasing sunshine from NW to SE during the morning and into
the afternoon with Cape Cod holding on to clouds the longest.
Still can't rule out an isolated shower in the afternoon along
the south coast where higher dewpoints pool. It will be warm
day but less heat than the last several days. 925 mb temps
20-22C support highs in the mid-upper 80s but with lowering
humidity, especially interior.
Thursday night...
The cold front will finally move off the coast with light
northerly flow bringing 50s dewpoints all the way to the south
coast. Mainly clear skies expected with lows dropping into the
mid-upper 50s across interior MA with low to mid 60s elsewhere.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights
* Dry and quiet weather late this week through the weekend. Near
seasonable temperatures and comfortable humidity levels.
* Turning more unsettled early next week with increasing humidity.
Given the convective threat this afternoon and evening have not
focused on extended term.
Friday through Sunday...
Stuck under somewhat cyclonic flow through this timeframe with a
deep trough over Ontario/Quebec and ridging over the Carolinas into
the Mid Atlantic. High pressure dominates the weather through this
timeframe. There are indications that a weak cold front slides in
late on Sat into Sun.
Dry and quiet weather through this period. There are some
indications that there could be spotty showers associated with the
cold front that slides in late Sat into early Sun. Not enough model
consensus to add at this point in time. For now NBM looks quite
reasonable. High temps will generally be in the 80s, though there
could be some low 90s across the Merrimack and CT Valley this
weekend.
Monday through Tuesday...
Flow turning more southwesterly during this timeframe in the upper
levels with a similar set up. Will have cyclonic flow with trough
over Quebec eastward and the ridge over the Carolinas/Mid Atlantic.
Hints that could have one or two shortwaves riding the ridge, likely
convective in nature, which could bring us more unsettled weather.
Frontal boundary will be nearby/overhead.
Unsettled during this timeframe as flow turns more southwesterly,
which will bring increasing moisture levels. Confidence quite low at
this point given convective details are tricky to time out at this
time range. For now the NBM slight chance to chances of precip
suffice. Did bump up our thunderstorm chances as NBM seemed a bit
low. High temps still in the 80s with increasing humidity levels.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through tonight...Moderate confidence.
Scattered to numerous showers/t-storms will move west to east
across interior MA and CT 20-00z with a few severe storms
possible with strong wind. Storms should weaken as they approach
the south coast after 00z, but may see a regeneration of
showers and a few t-storms late tonight along the south coast.
IFR stratus and patchy fog will develop over Cape/Islands late
afternoon and evening likely expanding across southern RI and
SE MA. But rest of area should remain VFR outside of any
convection.
Thursday...High confidence.
Areas of MVFR-IFR cigs likely impacting portions of RI and
eastern MA in the morning, but improving to VFR 14-16z except a
bit later over the Cape/Islands. VFR interior. A few showers or
a t-storm possible over Cape/Islands in the morning. NW wind
around 10 kt interior, with winds turning SW along the south
coast.
Thursday night...High confidence.
VFR. Light winds.
KBOS TAF...Moderate confidence in TAF.
A few t-storms may impact the terminal sometime between 00-02z.
A period of MVFR cigs possible late tonight and Thu morning,
otherwise VFR.
KBDL TAF...High confidence in TAF.
Line of t-storms likely impacting the terminal sometime between
23z-02z.
Outlook /Friday through Monday/...
VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through Thursday night: High confidence.
Developing low level jet will bring an increase in SW winds over the
south coastal waters into this evening with gusts to 25 kt. Winds
diminish overnight into Thursday, then SW winds become NW then N Thu
night behind the front. Seas will peak up to 7 ft over south coastal
waters tonight with 5-6 ft seas lingering through Thu before slowly
subsiding Thu night. Areas of fog redeveloping tonight over southern
waters improving Thu afternoon. Showers and a few t-storms
developing overnight into Thu morning, especially southern waters.
Rip Currents...
A rip current statement is in effect into this evening and again
Thursday along south coastal beaches due to high risk for rip
currents. While winds diminish Thu, leftover 5-6 ft southerly swell
will result in dangerous rip currents.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Friday Night through Monday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>007-
010>021-026.
High Risk for Rip Currents until 8 PM EDT this evening for
MAZ020>024.
High Risk for Rip Currents from Thursday morning through Thursday
evening for MAZ020-021-023-024.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>007.
High Risk for Rip Currents until 8 PM EDT this evening for
RIZ006>008.
High Risk for Rip Currents from Thursday morning through Thursday
evening for RIZ006>008.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ232.
Small Craft Advisory until 8 PM EDT Thursday for ANZ235-237-
254>256.
&&
SYNOPSIS...KJC/BL
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...BL
AVIATION...KJC/BL
MARINE...KJC/BLIn the hours before
Local storm report, Jul 17, 6:07 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
607 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM Tstm Wnd Dmg Plainfield 42.52N 72.92W
07/17/2024 Hampshire MA Trained Spotter
In Plainfield tree reported down on car.
Relayed via amateur radio.
0435 PM Tstm Wnd Dmg 1 E Plainfield 42.52N 72.90W
07/17/2024 Hampshire MA Law Enforcement
In Plainfield tree reported down blocking
the road. Relayed via amateur radio.
0437 PM Tstm Wnd Dmg 1 N Cummington 42.47N 72.90W
07/17/2024 Hampshire MA Law Enforcement
In Cummington wires reported down. Relayed
via amateur radio. Time estimated via radar.
0444 PM Hail Plainfield 42.52N 72.92W
07/17/2024 M0.75 Inch Hampshire MA Trained Spotter
3/4" in hail reported at Plainfield/Ashfield
line. Relayed via amateur radio.
0453 PM Tstm Wnd Dmg 3 NNE Huntington 42.28N 72.87W
07/17/2024 Hampshire MA Law Enforcement
In Huntington multiple trees reported down
on wires. Relayed via amateur radio. Time
estimated via radar.
0457 PM Tstm Wnd Dmg Huntington 42.23N 72.88W
07/17/2024 Hampshire MA Law Enforcement
In Huntington multiple trees reported down
in roads and on wires around town. Time
estimated via radar.
0500 PM Tstm Wnd Dmg 1 SE Cummington 42.46N 72.89W
07/17/2024 Hampshire MA Law Enforcement
In Cummington wires reported down on Route
9. Relayed via amateur radio.
0505 PM Tstm Wnd Dmg 1 NNE Westhampton 42.31N 72.76W
07/17/2024 Hampshire MA Law Enforcement
In Westhampton multiple trees reported down
blocking part of the road. Time estimated
via radar. Relayed via amateur radio.
0505 PM Tstm Wnd Dmg Deerfield 42.55N 72.60W
07/17/2024 Franklin MA Law Enforcement
Multple trees reported down on roads in
Deerfield. Relayed via amateur radio. Time
estimated via radar.
0506 PM Tstm Wnd Dmg 2 S Deerfield 42.52N 72.61W
07/17/2024 Franklin MA Law Enforcement
In South Deerfield a tree was reported down
on a garage. Relayed via amateur radio. Time
estimated via radar.
0511 PM Tstm Wnd Dmg Deerfield 42.55N 72.60W
07/17/2024 Franklin MA Law Enforcement
In Deerfield tree reported down blocking
I-91 southbound, traffic stopped according
to state police. Relayed via amateur radio.
0515 PM Tstm Wnd Dmg 1 NNW Montague 42.55N 72.54W
07/17/2024 Franklin MA Law Enforcement
In Montague tree reported down in road.
Relayed via amateur radio.
0515 PM Tstm Wnd Dmg Westhampton 42.30N 72.77W
07/17/2024 Hampshire MA Law Enforcement
In Westhampton multiple trees reported down
across roads. Relayed via amateur radio.
0515 PM Tstm Wnd Dmg 2 SSE Westhampton 42.27N 72.75W
07/17/2024 Hampshire MA Law Enforcement
In Westhampton tree reported down. Relayed
via amateur radio.
0515 PM Tstm Wnd Dmg 1 E Easthampton 42.27N 72.66W
07/17/2024 Hampshire MA Fire Dept/Rescue
In Easthampton power lines reported down.
Relayed via amateur radio.
0515 PM Tstm Wnd Dmg 2 WNW Easthampton 42.28N 72.72W
07/17/2024 Hampshire MA Public
In Easthampton multiple trees and power
lines reported down via DPW.
0530 PM Tstm Wnd Dmg 1 SW South Hadley 42.26N 72.58W
07/17/2024 Hampshire MA Fire Dept/Rescue
In South Hadley a tree was reported to have
damaged the back of a house. Relayed via
amateur radio.
0530 PM Tstm Wnd Dmg 2 SW South Hadley 42.24N 72.60W
07/17/2024 Hampshire MA Law Enforcement
In South Hadley tree reported down. Relayed
via amateur radio. Time estimated via radar.
0530 PM Hail South Hadley 42.27N 72.57W
07/17/2024 M0.25 Inch Hampshire MA Trained Spotter
In South Hadley pea sized hail was reported.
0535 PM Tstm Wnd Dmg 1 ESE Hatfield 42.37N 72.60W
07/17/2024 Hampshire MA Law Enforcement
In Hatfield tree reported down. Relayed via
amateur radio.
0545 PM Tstm Wnd Dmg 1 SW Belchertown 42.26N 72.42W
07/17/2024 Hampshire MA Fire Dept/Rescue
In Belchertown wires reported down. Relayed
via amateur radio.
0550 PM Tstm Wnd Dmg 1 SW South Hadley 42.26N 72.58W
07/17/2024 Hampshire MA Amateur Radio
In Hardwick a tree was reported down. Time
estimated via radar.
&&Special weather statement, Jul 17, 6:11 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
611 PM EDT Wed Jul 17 2024
MAZ004-005-011>013-026-172315-
Northwest Middlesex County MA-Southern Worcester MA-
Western Norfolk MA-Central Middlesex County MA-Eastern Hampden MA-
Northern Worcester MA-
611 PM EDT Wed Jul 17 2024
...Strong thunderstorms will impact portions of Worcester, west
central Norfolk, central Middlesex and eastern Hampden Counties
through 715 PM EDT
...
At 609 PM EDT, Doppler radar was tracking thunderstorms with heavy
rainfall along a line extending from near Gardner to Brookfield.
Movement was east at 25 mph.
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Worcester, Lowell, Framingham, Leominster, Fitchburg, Marlborough,
Shrewsbury, Chelmsford, Dracut, Milford, Westford, Acton, Gardner,
Hudson, Westborough, Grafton, Concord, Sudbury, Holden, and Ashland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
western, central and northeastern Massachusetts.
&&
LAT...LON 4270 7132 4213 7144 4211 7218 4267 7207
4271 7187
TIME...MOT...LOC 2209Z 260DEG 22KT 4262 7200 4220 7208
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BelkLocal storm report, Jul 17, 6:20 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
620 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg 1 SW Greenfield 42.58N 72.62W
07/17/2024 Franklin MA Trained Spotter
In Greenfield trees reported down. Call
received from spotter. Time estimated from
radar.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:01 PM EDT | Tornado Warning | BOX | Franklin, Hampshire, Worcester | 15 min |
| Jul 16, 8:11 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Worcester | 34 min |
| Jul 16, 8:32 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Hampden, Hampshire, Middlesex, Norfolk, Suffolk and 1 more | 43 min |
| Jul 16, 9:10 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Suffolk, Worcester | 15 min |
| Jul 16, 9:15 PM EDT | Special Marine Warning | BOX | 60 min | |
| Jul 17, 3:20 AM EDT | Rip Current Statement | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 17 hr |
| Jul 17, 3:39 PM EDT | Rip Current Statement | BOX | Bristol, Dukes, Nantucket, Plymouth | 28 hr |
| Jul 17, 4:13 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 62 min |
| Jul 17, 4:47 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 58 min |
| Jul 17, 5:05 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 25 min |
| Jul 17, 5:26 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire, Worcester | 64 min |
| Jul 17, 6:11 PM EDT | Special Weather Statement | BOX | Middlesex, Worcester | 64 min |
| Jul 17, 7:12 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Suffolk, Worcester | 23 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.